Chapter 12: CNS Depressants and Muscle Relaxants Test, Kava – Pharmacology for Nurses
The key terms in this Pharmacology course include administration, patient, Nurse, muscle, CNS Depressants and Muscle Relaxants, kava herbal tea, phenobarbital, overdose, barbiturate phenobarbital, Benzodiazepines, Pharmacology for Nurses: Practical Applications.
A patient tells the nurse that he likes to drink kava herbal tea to help him relax. Which statement by the patient indicates that additional teaching about this herbal product is needed?
“I will not take sleeping pills if I have this tea in the evening.”
“I will not drink wine with the kava tea.”
“I will be able to drive my car after drinking this tea.”
“If I notice my skin turning yellow, I will stop taking the tea.”
Patients should not drive after drinking this tea because it may cause sedation. Kava tea may cause skin discoloration (with long-term use). In addition, it must not be taken with alcohol, barbiturates, and psychoactive drugs.
A 50-year-old man who has been taking phenobarbital for 1 week is found very lethargic and unable to walk after eating out for dinner. His wife states that he has no other prescriptions and that he did not take an overdose—the correct number of pills is in the bottle. The nurse suspects that which of these may have happened?
He drank a glass of wine.
He took a dose of aspirin.
He took a multivitamin.
He developed an allergy to the drug.
Alcohol has an additive effect when combined with barbiturates and causes central nervous system (CNS) depression. Multivitamins and aspirin do not interact with barbiturates, and this situation does not illustrate an allergic reaction.
A patient will be receiving the barbiturate phenobarbital as part of treatment for seizures. The nurse assesses the patient’s current list of medications. Which medications are known to cause interactions with barbiturates ? Select all that apply.
b. Proton pump inhibitors
c. Oral contraceptives
e. Monoamine oxidase inhibitors ( MAOIs )
monoamine oxidase inhibitors ( MAOIs)
In which time frame should the nurse expect the greatest risk of hypotension after administration of muscle relaxants ?
a. 10 minutes after administration
b. 60 minutes after administration
c. 2 hours after administration
d. 4 hours after administration
2 hours after administration
10 minutes after administration
60 minutes after administration
4 hours after administration
An older patient has been given a benzodiazepine for sleep induction, but the night nurse noted that the patient was awake most of the night watching TV and reading in bed. The nurse documents that the patient had which type of reaction to the medication ?
Are the orexin receptor antagonists, such as suvorexant ( Belsomra ) , associated with more adverse effects in females ?